The geometry of degree-four characteristic classes and of line bundles on loop spaces. I. (English) Zbl 0844.57025

It is a very dense paper of a high level which supports the relationship between Chern-Simons theory and conformal field theory. This relationship is based on a geometric reciprocity law for loop groups and it is realized by constructing a geometric object (2-gerbe) corresponding to some characteristic class.
In the beginning the authors generalize the theory of line bundles with connection on a manifold \(M\) by introducing the concept of pseudo-line bundle. By assigning to each open set \(U \subset M\) all pseudo-line bundles on \(U\) they define a sheaf of categories which is an example of a gerbe (in the sense of Giraud). The authors describe the properties of the gerbes and the connective structures on the gerbe of pseudo-line bundles \({\mathcal C} (\nu)\) associated to a closed integral 3-form \(\nu\). As \({\mathcal C} (\nu)\) is equipped with a connection, the authors consider the holonomy of \(\mathcal C\) around any loop in \(M\) and give a geometric construction of an “anomaly line bundle” over the free loop space LM corresponding to \(\nu\). When the manifold is a Lie group \(G\) one obtains a description of the central extension of LG associated to \(\nu\). This leads to a proof of the reciprocity law of Segal-Witten.
Concerning the question if it is possible to find a gerbe on the total space \(P\) of a principal \(G\)-bundle \(P \to M\) whose restriction to each fiber coincides with \({\mathcal C} (\nu)\) on \(G\), the authors show that the obstruction to the existence of the gerbe is the cohomology class in \(H^4(M, \mathbb{Z})\) obtained by transgressing \(\nu\). A formula for an integer-valued Čech cocycle representing the first Pontryagin class \(p_1\) is deduced.
Finally the theory of the 2-gerbes and its classification by degree-3 sheaf cohomology are described. The authors give an interesting example of such a 2-gerbe and develop the differential geometry of this 2-gerbe in the holomorphic context.


57R20 Characteristic classes and numbers in differential topology
53C07 Special connections and metrics on vector bundles (Hermite-Einstein, Yang-Mills)
22E65 Infinite-dimensional Lie groups and their Lie algebras: general properties
Full Text: DOI


[1] M. F. Atiyah, Complex analytic connections in fibre bundles , Trans. Amer. Math. Soc. 85 (1957), 181-207. JSTOR: · Zbl 0078.16002 · doi:10.2307/1992969
[2] A. Beilinson, Higher regulators and values of \(L\)-functions , J.Soviet Math 30 (1985), 2036-2070. · Zbl 0588.14013 · doi:10.1007/BF02105861
[3] J. Benabou, Introduction to bicategories , Reports of the Midwest Category Seminar, Lecture Notes in Math., vol. 47, Springer, Berlin, 1967, pp. 1-77.
[4] L. Breen, Bitorseurs et cohomologie non abélienne , The Grothendieck Festschrift, Vol. I, Progr. Math., vol. 86, Birkhäuser Boston, Boston, MA, 1990, pp. 401-476. · Zbl 0743.14034
[5] L. Breen, Théorie de Schreier supérieure , preprint, 1991.
[6] J. Brodski, A model of a classical field theory for \(\mathrmMap(X,G)\) , preprint, 1992.
[7] J.-L. Brylinski, The Kaehler geometry of the space of knots on a smooth threefold , preprint, 1990.
[8] J.-L. Brylinski, Loop spaces, characteristic classes and geometric quantization , Progress in Mathematics, vol. 107, Birkhäuser Boston Inc., Boston, MA, 1993. · Zbl 0823.55002
[9] J.-L. Brylinski and D. A. McLaughlin, A geometric construction of the first Pontryagin class , Quantum topology, Ser. Knots Everything, vol. 3, World Sci. Publishing, River Edge, NJ, 1993, pp. 209-220. · Zbl 0837.57022 · doi:10.1142/9789812796387_0012
[10] J.-L. Brylinski and D. A. McLaughlin, Čech cocycles for characteristic classes , preprint, 1991. · Zbl 0870.32004 · doi:10.1007/BF00538183
[11] E. Cartan, La topologie des espaces représentatifs des groupes de Lie , Actualités Scientifiques et Industrielles, vol. 358, Hermann, Paris, 1936, and in Oeuvres Complètes, Part 1, Vol. 2, Gauthier-Villars, Paris, 1952, 1307-1330. · Zbl 0015.20401
[12] P. Deligne, Théorie de Hodge. III , Inst. Hautes Études Sci. Publ. Math. (1974), no. 44, 5-77. · Zbl 0237.14003 · doi:10.1007/BF02685881
[13] P. Deligne, Seminar on WZW theories , Inst. for Adv. Stud., Princeton, 1991, Spring.
[14] P. Deligne, J. S. Milne, A. Ogus, and K.-Y. Shih, Hodge cycles, motives, and Shimura varieties , Lecture Notes in Mathematics, vol. 900, Springer-Verlag, Berlin, 1982. · Zbl 0465.00010
[15] R. Dijkgraaf and E. Witten, Topological gauge theories and group cohomology , Comm. Math. Phys. 129 (1990), no. 2, 393-429. · Zbl 0703.58011 · doi:10.1007/BF02096988
[16] J. Duskin, An outline of a theory of higher-dimensional descent , Bull. Soc. Math. Belg. Sér. A 41 (1989), no. 2, 249-277. · Zbl 0781.18004
[17] E. Friedlander, Étale homotopy of simplicial schemes , Annals of Mathematics Studies, vol. 104, Princeton University Press, Princeton, N.J., 1982. · Zbl 0538.55001
[18] K. Gawedzki, Topological actions in two-dimensional quantum field theories , Nonperturbative quantum field theory (Cargèse, 1987) eds. G. t’Hooft and Jaffe and G. Mack and P. K. Mitter and R. Stora, NATO Adv. Sci. Inst. Ser. B Phys., vol. 185, Plenum, New York, 1988, pp. 101-141.
[19] J. Giraud, Cohomologie non abélienne , Springer-Verlag, Berlin, 1971. · Zbl 0226.14011
[20] M. Gotay, R. Lashof, J. Śniatycki, and A. Weinstein, Closed forms on symplectic fibre bundles , Comment. Math. Helv. 58 (1983), no. 4, 617-621. · Zbl 0536.53040 · doi:10.1007/BF02564656
[21] A. Grothendieck, Compléments sur les biextensions: Propriétés générales des biextensions des schémas en groupes , Groupe de Monodromie en Géométrie Algébrique, Lecture Notes in Math. #7, vol. 288, Springer-Verlag, Berlin, 1972. · Zbl 0249.14006
[22] R. Hain and R. MacPherson, Higher logarithms , Illinois J. Math. 34 (1990), no. 2, 392-475. · Zbl 0737.14014
[23] T. P. Killingback, World-sheet anomalies and loop geometry , Nuclear Phys. B 288 (1987), no. 3-4, 578-588. · doi:10.1016/0550-3213(87)90229-X
[24] B. Kostant, Quantization and unitary representations. I. Prequantization , Lectures in modern analysis and applications, III, Springer, Berlin, 1970, 87-208. Lecture Notes in Math., Vol. 170. · Zbl 0223.53028 · doi:10.1007/BFb0079068
[25] B. Mazur and W. Messing, Universal extensions and one dimensional crystalline cohomology , Lecture Notes in Mathematics, vol. 370, Springer-Verlag, Berlin, 1974. · Zbl 0301.14016 · doi:10.1007/BFb0061628
[26] J. Mickelsson, Kac-Moody groups, topology of the Dirac determinant bundle, and fermionization , Comm. Math. Phys. 110 (1987), no. 2, 173-183. · Zbl 0625.58043 · doi:10.1007/BF01207361
[27] D. McLaughlin, Orientation and string structures on loop space , Pacific J. Math. 155 (1992), no. 1, 143-156. · Zbl 0739.57012 · doi:10.2140/pjm.1992.155.143
[28] A. Pressley and G. Segal, Loop groups , Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, 1986. · Zbl 0618.22011
[29] G. Segal, The definition of conformal field theory , preprint; condensed version in Differential Geometrical Methods in Theoretical Physics (Como 1987), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 250, Kluwer, Dordrecht, 1988, 165-171. · Zbl 0657.53060
[30] G. Segal, January 1990, Lecture at Math. Sci. Res. Inst., Berkeley.
[31] A. Weil, Introduction à l’étude des variétés kählériennes , Publications de l’Institut de Mathématique de l’Université de Nancago, VI. Actualités Sci. Ind. no. 1267, Hermann, Paris, 1958. · Zbl 0137.41103
[32] A. Weinstein, The symplectic structure on moduli space , (in honor of Andreas Floer), preprint PAM-551, Berkeley, May 1992. · Zbl 0834.58011
[33] E. Witten, The index of the Dirac operator in loop space , Elliptic curves and modular forms in algebraic topology (Princeton, NJ, 1986), Lecture Notes in Math., vol. 1326, Springer, Berlin, 1988, pp. 161-181. · Zbl 0679.58045 · doi:10.1007/BFb0078045
[34] E. Witten, Quantum field theory and the Jones polynomial , Comm. Math. Phys. 121 (1989), no. 3, 351-399. · Zbl 0667.57005 · doi:10.1007/BF01217730
[35] E. Witten, Free fermions on an algebraic curve , The mathematical heritage of Hermann Weyl (Durham, NC, 1987), Proc. Sympos. Pure Math., vol. 48, Amer. Math. Soc., Providence, RI, 1988, pp. 329-344. · Zbl 0658.14013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.